CSN Login
Members Online: 3

Chemo & Heart Problems

TomM1956728
Posts: 64
Joined: Apr 2011

Hello,

 

My mother who is 87 years old has been getting chemo for almost 2 years.

 

Now the chemo has caused a new problem, namely, heart problems.

 

The session before last she was given chemo (5 FU) in the morning.  In the evening she had a fast heart rate (over 100 beats per minute).  She slept without telling me of the problem.

 

The next morning, her heart rate was even higher (almost 120 per minute), and she was having pain in her left arm and jaw and face.  So I rushed her to the emergency room and she eventually stayed two nights at the hospital.  They diagnosed her with Atrial Fibrillation, said her heart had suffered “slight damage”, and gave her new medication for her heart.

 

About 4 weeks later, she was given chemo again (Taxol this time).  The next morning, she had a high heart rate again, but after a few hours, her heart stabilized. 

 

However, about 2 days later she was having a fast heart rate, and she had to spend 2 days in the hospital again til her heart rate was brought under control.  This time, the fast heart rate did not cause any further damage to her heart.

 

Does anyone have any knowledge about chemo causing heart problems? 

 

Eventually, I think they may want to give her more chemo but I don’t know if her heart can handle it.

 

Any thoughts, advise, or opinions would be deeply appreciated.

 

Tom

Amjosmom's picture
Amjosmom
Posts: 231
Joined: Jun 2012

Have you been to www.chemocare.com? That site has a lot of info, it may help.

http://chemocare.com/chemotherapy/side-effects/rapid-heart-beat.aspx

TomM1956728
Posts: 64
Joined: Apr 2011

Thank you so much for your help.  I will check out the information on that website.  Thank you!

paul61's picture
paul61
Posts: 1106
Joined: Apr 2010

Tom,

 

There are a number of chemotherapy medications that can cause heart arrhythmia issues. Examples would be Cisplatin and many of the other medications in that family of drugs. Oncologists often have a heart capability analysis done in advance of administering those medications. In addition, there are a number of other physical changes that chemotherapy can induce that can contribute to heart arrhythmia. These include, blood pressure changes, electrolyte imbalance, and blood sugar level changes.

 Here is a reference to Chemocare.com where some of these issues are discussed:

 http://www.chemocare.com/search.aspx?q=heart%20rhythm%20changes%20arrhythmias

 There are a number of medical intervention options discussed here:

 http://chemocare.com/chemotherapy/side-effects/heart-palpatations.aspx

 

Best Regards,

 

Paul Adams

McCormick, South Carolina

 

DX 10/22/2009                  T2N1M0  Stage IIB

12/03/2009                         Ivor Lewis

2/8 through 6/14/2010       Adjuvant Chemo Cisplatin, Epirubicin, 5 FU

Three year survivor

 

Life may not be the party we hoped for, but while we are here we might as well dance!

 

TomM1956728
Posts: 64
Joined: Apr 2011

Thank you very much for the information, Paul.  I will check out the website for information.  Thanks again.  Tom

Donna70's picture
Donna70
Posts: 920
Joined: Aug 2009

Hi,

Sorry about your Mom having so much trouble. I had atrial fib almost to 200 after my first chemo treatment of 5 FU and Cisplatin. They did an echo to make sure I didn't have heart damage from the chemo. I didn't but have had tachycardia since so was put on Metoprolol to slow my rhythm and that has worked for me. I think it is not unusual and have heard of others having this issue but your Mom's age I would bet is contributing to it too. I just hope they are closely monitoring her and glad they admit her when it gets bad. Hope this improves. Good luck to her. take care,

Donna70

 

 

Subscribe with RSS
About Cancer Society

The content on this site is for informational purposes only. It is not a substitute for professional medical advice. Do not use this information to diagnose or treat a health problem or disease without consulting with a qualified healthcare provider. Please consult your healthcare provider with any questions or concerns you may have regarding your condition. Use of this online service is subject to the disclaimer and the terms and conditions.

Copyright 2000-2014 © Cancer Survivors Network